ADVERTISEMENT
ADVERTISEMENT

Q. My cerebral venous thrombosis is improving, but why do I still get severe headaches?

Answered by
Dr. Hitesh Kumar
and medically reviewed by iCliniq medical review team.
This is a premium question & answer published on May 08, 2017 and last reviewed on: Sep 11, 2021

Hello doctor,

I was diagnosed with cerebral venous sinus thrombosis, eight months back, after suffering severe headaches. I have never had headaches in my life, except very occasional tensions headaches. I have been taking Warfarin ever since, and I had a follow-up MRI, four months back. The radiologist report says there is an improvement in previously seen dural venous thrombosis, with residual nonocclusive filling defects within the superior sagittal sinus and torcula, and extending into the proximal right transverse sinus. 

Initially, after having been placed on Warfarin, my headaches pretty much went away. I have, however, woken up in the morning with the occasional bad headache. I was confused as to why this would happen, so I did some reading to find out that headaches could continue for quite some time due to scar tissue. What confuses me about this is that if it is scar tissue, then the scar tissue is always there. In that case, why would the headaches come and go? I spoke to my doctor almost two weeks ago, because Acetaminophen does not help the headaches, and they can sometimes be quite painful. At the time of our conversation, I had a headache that lasted three days. However, in the past week, I have had three headaches bad enough that I have had to take prescribed Vicodin for them.

The headache that I had this morning came on in the middle of the night, and I resisted taking medication for as long as possible. I did take Vicodin, but I still have pain. Is it normal for me to still be having severe headaches six months into treatment? And I have five children to care for, and my husband works out of town most of the time. The headaches, while not completely debilitating, makes it difficult for me to go about my normal duties. Can you shed any light on this? I cannot find any good information to help me understand why I am still having headaches that hurt just as bad or almost as bad as the ones that sent me to the doctor in the first place six months ago.

ADVERTISEMENT
#

Hello,

Welcome to icliniq.com.

  • I would like to know some more details about your problem.
  1. Since when you started to have headaches?
  2. Which part of the head do you have these headaches? Is it same headaches as you had before, or are they different?
  3. What kind of headaches are these, heaviness, throbbing, bursting, stretching, or any other type?
  4. How long does one episode of a headache last? How frequent were the headache episodes initially?
  5. Do you feel any vomiting, redness in the eye, watering from the eye, and nasal congestion during a headache?
  6. How is your day to day mood?
  7. How is your sleep?
  8. Have you noticed any trigger factors for this headache?
  9. For what symptoms did your doctor prescribe Bupropion and Fluoxetine?
  • It is good that your venous sinus is showing improvement. It is unlikely for CVT (cerebral venous thrombosis) to have episodic headaches. Possibly, you have some other associated problem also.
  • I suggest you get a fundus examination, to look for papilledema, intraocular pressure, and refraction.

Revert with more information to a neurologist online --> https://www.icliniq.com/ask-a-doctor-online/neurologist


Hi doctor,

Thank you for responding to my query. Headaches were rare for me, no more than once a month, or probably less. Suddenly, eight months back, I began to have terrible headaches. As they were waking me up at night, a family member who is a doctor told me to insist on a scan. My doctor was willing to order the test for me. The headaches are mostly frontal and bilateral, but the headache that I had yesterday, seemed to be all over my head. I felt like I had pain in my cheekbones and low in the back of my head. I do not know how to explain the pain, but it is not throbbing. Sometimes, it feels like my head is burning inside. These headaches are much more intense than any I have ever had before. I have had a couple of headaches that lasted several days. If I wake up with a headache, I have it all day, whether I take pain medication or not. Before I was put on Warfarin, the headaches were daily, or maybe just one long headache. After I began taking Warfarin, they seemed to go away for a few weeks, but since the beginning of this year, I have had several that were very intense.

The headaches do not cause me stomach upset or vomiting at all, nor do they have any effect on my eyes. Sometimes, I feel some nasal congestion when I wake up with a headache, but once I am up and around that goes away, and I can breathe freely. I am happy with my life and generally in a good mood. I have a positive outlook on life but do have some issues with anxiety. The medication that I take for anxiety is quite helpful. I have a very supportive husband and two grown daughters who are wonderfully supportive as well. My husband and I are in the process of adopting five children, but we have the support of four therapists who are there for the entire family. I generally sleep well, and I average about seven hours of sleep a night. On those nights when I do not set the alarm, I usually wake up after seven hours of sleep. I have begun to keep headache diary recently and, so far, I have not found anything that looks like a trigger. I think that every time I have had a headache, I have woken up in the morning with a headache. I take medicines for anxiety and adult ADD. 

At the end of last year, I went for a routine eye exam, and they looked at some pictures of my retina and discovered papilledema, several small hemorrhages, and tortuous veins. They suggested discussing these things with my GP and asking for imaging to help determine the cause. Of course, I had already been diagnosed with CVST, so I passed this information along to my doctors, who said that it is to be expected. I also sometimes see a white ring around each eye when I close my eyes. Lately, it is intermittent, but a few months ago it was constant. Recently, within the past couple of months, I have begun to hear my pulse in my right ear.

#

Hello,

Welcome back to icliniq.com.

  • I suggest you get an eye examination to look for papilledema again.
  • As you described that on MRI there is an improvement in dural venous sinus thrombosis, we need to look if intracranial pressure is raised or not (by looking at the fundus).
  • If the intracranial pressure is raised, then you consult your doctor and get prescribed medicine (syrup Glycerol) to reduce the pressure to some extent. And continue Warfarin with target INR (International normalized ratio) of 2 to 2.5.
  • For TTH, your medication dose needs to be modified, or some medication may be changed. For that, meet your neurologist in person.

For further queries consult a neurologist online --> https://www.icliniq.com/ask-a-doctor-online/neurologist


Was this answer helpful?

 | 

Same symptoms doesn’t mean you have the same problem. Consult a doctor now!



Related Questions:
Can you guide us regarding my husband's frequent headache?

I suggest you get an MRI of the brain ... MRI brain ...   Read full

Worst Headache Ever? It Could be Brain Aneurysm!!

.. is a potentially fatal condition that needs emergency care. This article helps you understand this condition and educates you regarding your treatment options .. ...   Read full

What to do for headache in case of chronic infective granulomas?

He had an MRI brain with contrast after one day of my admission and it suggested chronic infective granulomas with leptomeningeal involvement ...   Read full

ADVERTISEMENT

Also Read Answers From:

ideaComprehensive Medical Second Opinion.Submit your Case

Also Read


Management of Coronasomnia
Coronasomnia refers to increased sleep problems among people during the COVID-19 pandemic. Read the below article to get...  Read more»
Balantidiasis - Causes, Signs and Symptoms, Diagnosis, Treatment, and Prevention
Balantidiasis is a rare bacterial infection caused by a parasite called Balantidium coli. Read the article below to know...  Read more»
JAK Inhibitors in Treating Rheumatoid Arthritis
Doctors mainly suggest JAK or Janus kinase inhibitors for patients with rheumatoid arthritis to ease their symptoms. Rea...  Read more»

Ask your health query to a doctor online?

Ask a Neurologist Now

* guaranteed answer within 4 hours.

Disclaimer: No content published on this website is intended to be a substitute for professional medical diagnosis, advice or treatment by a trained physician. Seek advice from your physician or other qualified healthcare providers with questions you may have regarding your symptoms and medical condition for a complete medical diagnosis. Do not delay or disregard seeking professional medical advice because of something you have read on this website. Read our Editorial Process to know how we create content for health articles and queries.